Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 79, NWS Lake Charles, LA

November 5, 2024Evangeline Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Nov 5, 2024, 10:01 AM CST for Evangeline Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2024, 10:01 AM CST (16:01 UTC)
Expired
Nov 5, 2024, 10:30 AM CST
In force
29 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Evangeline Parish, LA

The radar

The Ft Polk radar (KPOE), 60 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

355 
WFUS54 KLCH 051601
TORLCH
LAC039-051630-
/O.NEW.KLCH.TO.W.0079.241105T1601Z-241105T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
1001 AM CST Tue Nov 5 2024

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Northern Evangeline Parish in central Louisiana...

* Until 1030 AM CST.

* At 1000 AM CST, a severe thunderstorm capable of producing a
  tornado was located over Bond, or 8 miles southeast of Oakdale,
  moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Pine Prairie and Beaver around 1005 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3081 9226 3066 9259 3068 9260 3075 9260
      3090 9253 3089 9251 3091 9248 3095 9248
      3096 9247
TIME...MOT...LOC 1600Z 219DEG 18KT 3071 9257 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Calhoun

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 5, 5:40 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Nov 5, 5:40 AM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
540 AM CST Tue Nov 5 2024

...New AVIATION...

.SHORT TERM...
(Today through Thursday night)
Issued at 300 AM CST Tue Nov 5 2024

Tuesday morning surface analysis shows high pressure ridging into
the area from the NE, while a cold front is draped from NErn
Missouri across the Ark-La-Tex region. Regional radar shows a
line of showers and thunderstorms ongoing ahead of this boundary
across central/east TX, while closer to home light shower activity
is streaming north out of the Gulf.

Now through roughly 18Z, the cold front will continue to march
towards, and into, the forecast area. An upper level shortwave
driving the front eastward will eventually eject NEwrd later this
morning, before becoming absorbed in the larger scale trough over
the Midwest. This will cause the front to slow down and stall
through the later half of the day, as upper level support wanes.
In addition, the shortwave ejecting NE will reduce support for
showers and storms along the front. Therefore, this morning will
bring our best chances of rain as the boundary moves into the area,
particularly across SE TX, before convection becomes much less
organized by the afternoon hours. SPC has outlined a Marginal Risk
(level 1 of 5) for severe weather across all our SE TX counties as
well as most of our LA parishes, excluding lower Acadiana. The
risk for severe storms will be best through the morning, with the
greatest risk being damaging winds. In addition, WPC has outlined
nearly the same region in a Marginal Risk (level 1 of 4) for
Excessive Rainfall today, with rainfall amounts also expected to
be highest through the morning hours.

This afternoon into tonight as upper level support diminishes and
the front stalls overhead convection will become isolated to
scattered in nature. West of the front, slightly cooler temps are
likely overnight and tomorrow, with overnight lows in the low to
mid 60s and daytime highs in the upper 70s to low 80s expected.
East of the front, onshore flow will keep warm and humid
conditions in place, with overnight lows in the low to mid 70s and
daytime highs in the mid to upper 80s.

The stalled boundary will gradually transition to a warm front
overhead tomorrow, before sliding back west tomorrow evening
through early Thursday. This will bring warm and humid conditions
back area-wide, with highs on Thurs in the low to mid 80s. In
addition, as the boundary retreats it will bring an end to any
lingering shower activity, with only minimal rain chances expected
across SE TX on Thurs and dry conditions elsewhere.

17

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 300 AM CST Tue Nov 5 2024

Unfortunately, the long term forecast is of low confidence as a
number of different scenarios showing up on the deterministic and
ensemble guidance. The main players are a strong upper level low and
trough moving east over the southwestern states and Tropical Cyclone
Rafael in the Gulf of Mexico.

By the start of the long term, Rafael is expected to be a Hurricane
over the east-central Gulf of Mexico. According to the official
track from NHC, Rafael will be slowing and moving west-northwest
across the central Gulf of Mexico. Ultimately the movement and
strength of the upper level trough will likely affect Rafael, as a
stronger, deeper, and faster moving trough will produce strong
southwest shear, along with drier air over the northern Gulf of
Mexico, this will tend to weaken Rafael if it heads toward the
northern Gulf of Mexico over the weekend.

An unseasonably warm and humid air mass will likely be over the
forecast area on Friday. Question will be over the weekend if the
upper level trough can push a Pacific type cold front into or
through the forecast area. Of the global models, GFS brings the
front through on Saturday, while the ECMWF holds the front back to
the west. Due to this, there is a large spread in temperatures and
rain chances. This is especially seen in the overnight lows with
around a 20F plus degree difference between the 75th and 25th
percentile of the whisker plot for overnight lows starting Saturday
night. Until better agreement can come about, will go with the NBM
deterministic values that are just a tad below the mean of the plot.

07/Rua

&&

.AVIATION...
(12Z TAFS)
Issued at 532 AM CST Tue Nov 5 2024

A messy weather pattern will unfold through the forecast period as
a front moves into the area and eventually stalls overhead. Now
through the midday, ceilings will waffle between MVFR and VFR,
while scattered convection will continue to stream north across
the region while simultaneously increasing in coverage from the
west. Most of this convection should be light to moderate shower
activity, with a few embedded thunderstorms possible. In addition,
some gusty winds will continue to be possible this morning. This
afternoon, ceilings largely become VFR overhead while convection
thins out a bit in coverage and winds relax. Still could see a
heavy downpour or two through the afternoon but overall coverage
should be less. Tonight, isolated to scattered showers continue to
stream across the region. In addition, patchy fog will become
possible post midnight, while ceilings will gradually fall from
VFR to IFR and LIFR.

17

&&

.MARINE...
Issued at 300 AM CST Tue Nov 5 2024

Elevated southerly winds will gradually diminish today as a cold
front moves into the region and allows the pressure gradient to
relax. Small Craft Advisories continue across all Gulf zones this
morning, and will gradually drop off by noon as a result. Tonight
through the later half of the week, light to moderate winds
continue. Tropical Storm Rafael across the Western Caribbean Sea
is expected to move northwest and enter the Southeast Gulf of
Mexico later this week through the weekend, which will likely
bring some increased seas and possibly gusty winds to the Gulf
zones later in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  83  64  78  64 /  70  70  50  20
LCH  84  68  82  69 /  50  40  20  10
LFT  85  72  85  70 /  40  30  20  10
BPT  84  67  83  70 /  60  40  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Warning until 6 AM CST early this morning for
     LAZ073.

     Coastal Flood Advisory until 6 AM CST early this morning for
     LAZ074-241-252>254.

TX...Coastal Flood Warning until 6 AM CST early this morning for
     TXZ615.

     Coastal Flood Advisory until 6 AM CST early this morning for
     TXZ616.

GM...Small Craft Advisory until 6 AM CST early this morning for
     GMZ430-432-435-436.

     Small Craft Advisory until 10 AM CST this morning for GMZ450-452-
     455.

     Small Craft Advisory until noon CST today for GMZ470-472-475.

&&

SHORT TERM...17
LONG TERM....07
AVIATION...17

In the hours before

Local storm report, Nov 5, 9:19 AM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
919 AM CST Tue Nov 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Tstm Wnd Dmg     2 WSW Basile            30.48N 92.62W
11/05/2024                   Evangeline         LA   Emergency Mngr

            *** 2 INJ ***
            Report of a possible tornado along US 190
            west of Basile. Photos indicate significant
            damage to a business.

&&

25
Special weather statement, Nov 5, 9:40 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
940 AM CST Tue Nov 5 2024

LAZ044-143-152-243-252-051615-
Upper Vermilion LA-Southern Acadia LA-Lower Vermilion LA-
Lafayette LA-Northern Acadia LA-
940 AM CST Tue Nov 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAFAYETTE...
SOUTHEASTERN ACADIA AND NORTHEASTERN VERMILION PARISHES THROUGH 1015
AM CST...

At 940 AM CST, Doppler radar was tracking a strong thunderstorm near
Wright, or near Kaplan, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rayne, Kaplan, Maurice, Meaux, Wright, Lyons Point, Indian Bayou, and
Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2990 9240 2999 9246 3025 9228 3007 9205
TIME...MOT...LOC 1540Z 216DEG 16KT 2997 9238

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Calhoun

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 8:35 AM CSTTornado WarningLCHEvangeline55 min
Nov 5, 8:52 AM CSTSevere Thunderstorm WarningLCHCalcasieu, Jefferson Davis21 min
Nov 5, 9:26 AM CSTTornado WarningLCHAvoyelles, Evangeline, Rapides15 min
Nov 5, 9:40 AM CSTSpecial Weather StatementLCHLafayette35 min
Nov 5, 9:41 AM CSTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides34 min
Nov 5, 9:48 AM CSTTornado WarningLCHAcadia, Lafayette12 min
Nov 5, 9:52 AM CSTTornado WarningLCHAcadia, Lafayette, Vermilion8 min
Nov 5, 9:57 AM CSTTornado Warning Tornado observedLCHAcadia, Lafayette, Saint Landry33 min
Nov 5, 10:13 AM CSTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides18 min
Nov 5, 10:15 AM CSTSevere Thunderstorm WarningLCHAvoyelles31 min
Nov 5, 10:27 AM CSTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides35 min
Nov 5, 11:00 AM CSTSpecial Weather StatementLCHAvoyelles30 min
Nov 5, 11:20 AM CSTSevere Thunderstorm WarningLCHAvoyelles55 min
Nov 5, 11:26 AM CSTSevere Thunderstorm WarningLCHSaint Landry22 min
Nov 5, 5:54 PM CSTSpecial Marine WarningLCH21 min

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.